Alert archive / Kansas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 3, NWS Wichita, KS

March 27, 2004Barton County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Mar 27, 2004, 2:25 PM CST for Barton County, Kansas. It was in force for 65 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 27, 2004, 2:25 PM CST (20:25 UTC)
Expired
Mar 27, 2004, 3:30 PM CST
In force
65 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

County Barton County, KS

The radar

The Dodge City radar (KDDC), 118 km from the middle of the area, began a volume at 20:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 27, 2:28 PM CSTHAIL 1.7511 W Great Bend, KS
Mar 27, 2:32 PM CSTHAIL 211 W Great Bend, KS
Mar 27, 2:37 PM CSTHAIL 2.511 W Great Bend, KS
Mar 27, 2:50 PM CSTHAIL 1.55 Se Great Bend, KS
Mar 27, 3:14 PM CSTTORNADO1 Se Hoisington, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 27, 11:35 AM CSTSevere Thunderstorm WatchSPC5 hr
Mar 27, 1:35 PM CSTTornado WatchSPC5 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 8.4 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2004-03-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1373 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2004-03-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 249 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1373 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
642 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
249 m²/s²
0-3 km storm-relative helicity
244 m²/s²
Significant tornado parameter
1.2
Supercell composite
6.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 272025
SVRICT
KSC009-272130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
225 PM CST SAT MAR 27 2004

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BARTON COUNTY IN CENTRAL KANSAS

* UNTIL 330 PM CST.

* AT 225 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES NORTHWEST OF PAWNEE ROCK...OR ABOUT 13
  MILES WEST OF GREAT BEND...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE
  NEAR ALBERT AROUND 235 PM CST...
  8 MILES SOUTHEAST OF OLMITZ AROUND 250 PM CST...
  NEAR GREAT BEND AROUND 255 PM CST...
  NEAR HOISINGTON AROUND 310 PM CST...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF QUARTERS...

THE STORM HAS A HISTORY OF PRODUCING LARGE HAIL.

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR BARTON
COUNTY UNTIL 330 PM CST.

LAT...LON 3840 9914 3819 9905 3839 9852 3867 9868

$$

/LAWSON

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 27, 2:25 PM CST, 0 minutes earlier.

Area forecast discussion, Mar 27, 2:25 PM CST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
225 PM CST SAT MAR 27 2004

.DISCUSSION...

MAIN FCST CONCERNS ARE SEVERE WEATHER POTENTIAL AND LOCALLY HEAVY
RAINFALL TONIGHT, AS A STRONG STORM SYSTEM SWEEPS ACROSS THE CENTRAL
PLAINS.

TONIGHT:
A FEW SUPERCELLS APPEAR LIKELY OVER PORTIONS OF CNTRL/S-CNTRL KS
INTO EARLY THIS EVENING, AS A COLD FRONT MERGES WITH THE DRYLINE
FORMING A TRIPLE PT JUST W/SW OF S-CNTRL KS. SBCAPES AROUND 1500
COMBINED WITH HIGH LOW LVL HELICITIES SUGGEST A TORNADIC POTENTIAL.
MAIN THREAT AREA ALONG/W OF A SALINA TO WICHITA TO WELLINGTON LINE.
ACTIVITY EXPECTED TO CONGEAL INTO A LINEAR TYPE MCS OVER S-CNTRL
KS/FLINT HILLS BETWEEN 03Z AND 06Z AS THE 0-6KM SHEAR VECTORS BECOME
MORE PARALLEL TO THE FRONT. THE SQUALL LINE FEATURE WL THEN PROGESS
ACROSS SERN KS OVERNIGHT. LOCALLY HEAVY RAINFALL THREAT EXISTS
PARTICULARLY OVER SERN KS, BUT SHOULD NOT BE WIDESPREAD OR AFFECT
RIVERS, SO NOT PLANNING A FLOOD WATCH ATTM.

SUNDAY:
THE FRONT SHOULD CLEAR SERN KS IN THE EARLY MORNING HRS, ENDING THE
SHOWERS/T-STORMS. WITH THE DEEP AND STRONG COLD POOL ALOFT STILL
MOVG EWD ACROSS KS DURG DAY, LOW-MID LVL LAPSE RATES WL STEEPEN WITH
PARTIAL SUN, CREATING MARGINAL INSTABILITY. SO WL RETAIN SLT CHC OF
SHWRS/T-STORMS IN THE AFTERNOON HRS. HIGHS IN LOW-MID 60S LOOK ON
TARGET. SKIES SHOULD CLEAR SUN NGT. WITH LIGHT W-NW WINDS AND DRIER
AIR IN PLACE, PATCHY FROST PSBL IN CNTRL KS WITH LOWS IN MID 30S.

MON-FRI:
FCST AREA WL BE ON THE BACK SIDE OF A DEVELOPING UPPER LOW TO OUR
EAST MON-WED. DID TRIM TEMPS DOWN MNLY IN OUR NERN COUNTIES TUES-WED
AS THEY WL BE MOST AFFECTED BY THE COOLER AIR. ACCORDING TO NCEP,
THE SYNOPTIC PATTERN MAY BECOME MORE AMPLIFIED THAN THE LATEST
OPERATIONAL MODELS SUGGEST THIS WEEK. PRETTY HIGH UNCERTAINTY
DEVELOPS IN THE PATTERN BY LATE IN THE WEEK WITH THE GFS TRYING TO
ADVANCE THE NEXT UPR LOW ACROSS THE SWRN STATES, WHILE THE ECMWF
KEEPS IT OFF THE BAJA COAST. GIVEN THE DISCREPANCIES BETWEEN THE
ECMWF AND GFS IN A HIGHLY AMPLIFIED PATTERN, PREFER NOT TO MAKE BIG
ADJUSTMENTS TO THE THURS-SAT PERIOD, KEEPING FCST DRY WITH NEAR TO
ABOVE NORMAL TEMPS.

&&

.ICT WATCHES/WARNINGS/ADVISORIES...NONE.

&&

JMC
Hazardous weather outlook, Mar 27, 1:22 PM CST, 1 hour 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
122 PM CST SAT MAR 27 2004

KSZ032-033-047>053-067>072-082-083-091>096-098>100-281200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
122 PM CST SAT MAR 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ALONG A DRY LINE WILL CONTINUE TO MOVE INTO
AREAS MAINLY WEST OF THE INTERSTATE 135/I-35 CORRIDOR BY 5 PM AND AREAS
TO THE EAST AFTERWARDS. CURRENT INDICATIONS ARE SHOWING THAT SOME OF
THESE STORMS ARE BECOMING SUPERCELLULAR. AS A RESULT, SOME OF THE
STORMS MAY BECOME TORNADIC AS THEY MOVE INTO PARTS OF CENTRAL AND SOUTH
CENTRAL KANSAS. THE GREATEST THREAT OF SEVERE WEATHER IS ACROSS AREAS
WEST OF A MCPHERSON, TO WICHITA, TO WELLINGTON LINE. ALTHOUGH, THE
PRIMARY THREAT WILL BE DAMAGING WINDS AND LARGE HAIL. AS THIS LINE OF
THUNDERSTORMS PROGRESSES EAST THIS EVENING, HIGH WINDS WILL BE THE MAIN
THREAT. LOCALIZED FLOODING IS ALSO POSSIBLE, MAINLY ALONG AND EAST OF
I-35.  WIDESPREAD OR RIVER FLOODING IS NOT EXPECTED DUE TO THE RAPID
MOVEMENT OF THE LINE OF THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

WIDELY SCATTERED SHOWERS OR THUNDERSTORMS WILL BE POSSIBLE
REGIONWIDE ON SUNDAY AFTERNOON. THESE WILL BE THE RESULT OF COLD AIR
AND LOW PRESSURE ALOFT.  WHILE THE THUNDERSTORMS ARE NOT EXPECTED TO
BE SEVERE, SOME SMALL HAIL WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS EXPECTED WEST OF A SALINA TO WICHITA TO
WELLINGTON LINE THIS AFTERNOON. ACTIVATION IS POSSIBLE EAST OF THIS
LINE THIS EVENING.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM

HOWERTON/COX

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 27, 2:58 PM CSTTornado WarningICTBarton62 min
Mar 27, 3:18 PM CSTSevere Thunderstorm WarningICTRussell57 min
Mar 27, 3:32 PM CSTSevere Thunderstorm WarningICTEllsworth58 min
Mar 27, 3:48 PM CSTSevere Thunderstorm WarningICTLincoln57 min
Mar 27, 3:52 PM CSTSevere Thunderstorm WarningICTBarton68 min
Mar 27, 4:24 PM CSTSevere Thunderstorm WarningICTSaline66 min
Mar 27, 5:25 PM CSTSevere Thunderstorm WarningICTKingman65 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.